Pennsylvania, 2025Damaging Winds in Pennsylvania, July 3, 2025
July 3, 2025 · NWS BGM · 10 events in 3 counties and zones
A passing cold front generated severe thunderstorms after the atmosphere ahead of it became unstable with high wind shear and steep temperature lapse rates. The scattered severe storms had very damaging winds, up to 100 mph as determined by a storm survey in Susquehanna County, and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $182,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing cold front generated severe thunderstorms after the atmosphere ahead of it became unstable with high wind shear and steep temperature lapse rates. The scattered severe storms had very damaging winds, up to 100 mph as determined by a storm survey in Susquehanna County, and large hail. Numerous trees were knocked down in parts of Northeastern Pennsylvania. The survey team did note that terrain effects made the tree damage look like tornado damage in some areas but all damage was determined to be due to strong winds after accessing radar data.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 3, 12:41 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 3, 12:41 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
141 PM EDT Thu Jul 3 2025
.SYNOPSIS...
A cold front will push through the region this afternoon and
evening with scattered showers and thunderstorms. A few
thunderstorms may be severe with damaging wind gusts and hail.
High pressure moves in behind the front, bringing wonderful
weather for the 4th of July and into the weekend.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
130 PM Update...
Severe thunderstorm watch has been issued. Severe thunderstorms
with damaging winds and isolated large hail will be possible in
the watch area this afternoon and evening.
Also, LCL heights for most of the area is now showing about 1250
meters, however, where current storms are in the Finger Lakes
Region the LCL heights are slightly lower and although not
expected, can't rule out an isolated tornado.
1230 PM Forecast...
Short wave and associated surface cold front will be dropping
out of Ontario, Canada and into Central NY this afternoon. This
will bring a round of showers and thunderstorms to the region
this afternoon and likely will linger into the evening across
NE PA. Plenty of sunshine this morning and early afternoon has
increased instability out ahead of the front with surface based
CAPE values approaching 1500 J/kg across the Southern Tier and
into NE PA. Model soundings show inverted V from about H850 to
the surface, which will help produce strong wind gusts in any
convection this afternoon. SPC Meso Analysis indicating DCAPE
values of 800 - 1000 J/kg, so it should be a favorable
environment for these storms to produce strong downdrafts.
At this time, the most favorable area for severe storms this
afternoon appears to still be across the Southern Tier and into
NE, but can't rule out an isolated cell across Central NY as
well. As the upper trough also swings in late this afternoon and
early this evening, midlevel lapse rates increase above 7C/km,
and with high 0-6km bulk shear around 45 - 50KT, large hail
could be possible, especially in any rotating updrafts. The
tornado threat today is very low, as LCL heights are close to 2K
meters with all the dry air in the low levels and low level
helicity values are also weak. SPC continues to highlight a
Slight Risk for severe weather across areas east of I-81 in NY
and much of NEPA and a marginal risk still exists elsewhere. It
is very possible that a severe thunderstorm watch will be needed
for portions of the area for this afternoon and evening,
depending how cell development evolves over the next hour or
two.
The cold front is expected to be through the region by mid
evening, with high pressure and clear skies building in behind
it. The 4th of July will be an absolutely wonderful weather
day with high pressure in control. NW flow into the area from
Canada will provide a warm, dry airmass with clear skies for
most of the day. May see some elevated smoke high in the
atmosphere due to Canadian wildfires, but looking at current
upstream METSAT shows the smoke isn't as thick as previous
weeks. Temperatures will be in the mid 70 to low 80s and lows
down into the low 50s tomorrow night.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
1230 PM Update...
Stuck with NBM forecast with no changes and high pressure
through the weekend. There still remains a chance to see heat
advisory criteria (HI>= 95F) in NY urban areas on Sunday, but
heat index values will remain PA criteria (HI>=100F).
305 AM Update
High pressure remains in place on Saturday, with sunny skies,
low to moderate humidity and above average high temperatures
well into the 80s for most locations. No changes for Saturday
night, with high pressure still in place but it will be more
humid and muggy, with lows in the 60s. Upper level ridge moves
over the area on Sunday with a southwesterly return flow in the
low to mid levels of the atmosphere. This will bring hot and
humid conditions as 1000-500mb thicknesses reach 579dm and 850mb
temperatures jump up to +19C. Latest guidance has afternoon
highs on Sunday reaching the upper 80s to lower 90s areawide.
These temperatures will combine with dew points in the mid to
upper 60s to bring heat indices into the low/mid 90s in the
valleys. A few locations could get close to heat advisory
criteria, and is something that will need to be watched in the
coming days.
There is a chance for a few showers or isolated t'storms Sunday
night as the upper level trough over the central great lakes
gradually drifts east...but overall likely staying precipitation
free, but humid and muggy with lows in the mid to upper 60s expected.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
1230 PM Update...
No notable changes have been made to the long term forecast and
stuck with NBM through the period. Heat could be an issue on
Monday, but there is some potential for thunderstorms in the
afternoon and evening that could limit heating. Those showers
and storms may continue into the overnight hours on Tuesday as
slow moving front sags southward through the region. Behind that
front, models diverge in solutions with timing of an upper
trough towards the end of the week. At this time, NBM brings in
high chance to likely PoPs by Thursday afternoon, but this could
significantly change in the coming days if the upper trough is
delayed or less amplified than currently advertised.
305 AM Update
A rather active summer weather patter is shaping up for much of the
long term period. A weak frontal system passed through the area on
Monday, bringing chances for scattered showers and thunderstorms to
the area. Deep layer, 0-6km shear values are progged to be between
20-30 kts, which is modest, but could still allow for some organized
convection to develop in a potentially moderately unstable atmosphere,
as MLCAPE reaches 800-1500 J/kg.
The heat still remains on Monday, as 850mb temperatures surge to
about +20C along and ahead of the front. This will support highs in
the mid-80s to lower 90s...with the highest readings over the
southern tier and NE PA. Dew points will be quite high in the mid-
60s to lower 70s in the afternoon. This will bring the heat index to
the upper 80s to mid-90s...and perhaps even 95 to 100 in the Wyoming
Valley region.
The slow moving front looks to potentially stall or washout near the
Twin Tiers for Tuesday. This will keep a slight chance to chance for
showers and isolated thunderstorms in the forecast on Tuesday. Dew
points don't fall very much at all, but temperatures should be about
5 degrees lower as light northwest winds take hold. Perhaps a few
lingering showers into Tuesday night near and east-southeast of
Binghamton otherwise partly cloudy and seasonably mild. Another weak
front moving in from the Great Lakes region will keep a chance for
showers and isolated t'storms in the forecast Wednesday, along with
warm and humid typical mid summer conditions. There is increasing
timing and position differences in the 00z deterministic model
guidance by the middle to end of next week. With this in mind,
decided to keep the official forecast in line with the NBM ensemble
weighted guidance. This brings another trough and associated front
through the area next Thursday, with high chance to low end likely
PoPs for showers and storms. Temperatures remain steady, just a few
degrees above average during the day and overnight.&&
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Cold front will push through the region this afternoon with scattered
rain showers and thunderstorms at ITH/ELM/BGM/AVP. Some of
these storms could be severe, which would produce IFR
conditions and strong to damaging winds if they moved over a
terminal. Uncertainty remains as to the exact timing and
location of the strongest storms, but tempo have been used at
this time, but amendments will be likely.
Storms should exit and/or dissipate by the evening, with VFR
conditions through the overnight hours expected.
Outlook...
Friday through Sunday...Mainly VFR.
Monday...Scattered showers and thunderstorms possible, with
associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DK/MPK
NEAR TERM...MPK
SHORT TERM...MPK/MJM
LONG TERM...MPK/MJM
AVIATION...JTC
Hazardous weather outlook, Jul 3, 12:33 PM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
133 PM EDT Thu Jul 3 2025
NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-041745-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
133 PM EDT Thu Jul 3 2025
...SEVERE THUNDERSTORM WATCH 484 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ009-018-036-037-041745-
Northern Oneida-Onondaga-Madison-Southern Oneida-
133 PM EDT Thu Jul 3 2025
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
Thunderstorm Wind, Susquehanna
- When
- July 3, 2:06 PM EST
- Where
- Susquehanna County, 0.51 mi W of Laurel Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.950, -75.930
Strong thunderstorm winds knocked down multiple trees and wires down in Silver Lake Township.
Thunderstorm Wind, Susquehanna
- When
- July 3, 2:13 PM EST
- Where
- Susquehanna County, 0.3 mi NE of Hallstead
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.973, -75.746
Strong thunderstorm winds knocked down trees in the area. One tree landed on a house and another fell onto a road.
Thunderstorm Wind, Susquehanna
- When
- July 3, 2:24 PM EST
- Where
- Susquehanna County, 2.48 mi NNW of Lanesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.980, -75.627
Strong thunderstorm winds knocked multiple trees and wires down on Oakhill Road.
Thunderstorm Wind, Susquehanna
- When
- July 3, 2:30 PM EST to 2:35 PM EST
- Where
- Susquehanna County, 1.69 mi WNW of Lanesboro to 0.86 mi SE of Susquehanna
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.960, -75.630
Widespread tree damage that was consistent with 65 to|85 mph winds occurred throughout the Oakland and Susquehanna |Depot, PA area due to a long tracking supercell that caused a|large downburst. There were enhanced areas of tree damage where |local terrain effects caused funneling of winds and eddies to |form. The winds were noticeably higher in these areas, peaking at|90 to 100 mph. Some locations where these more intense funneling |winds occurred were along Oak Hill Road and Skinner Hill Road in |Oakland and in several drainages aligning from northwest to |southeast with the storm motion.
Also, near Boyden Street in Oakland there were several soft and |hardwood trees snapped 20 feet above the trunk. Finally, along |Turnpike Street in Susquehanna Depot, the cemetery had several |large pine trees snapped 15 feet above the trunk and a large maple|that was snapped. Multiple houses were damaged. The damage in these areas showed signs of rotation likely was caused from winds interacting with the |terrain and localized wind speeds up to 100 mph.
Thunderstorm Wind, Wayne
- When
- July 3, 2:43 PM EST
- Where
- Wayne County, Lakewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.850, -75.370
Strong thunderstorm winds knocked down multiple trees and wires.
Thunderstorm Wind, Wayne
- When
- July 3, 2:46 PM EST
- Where
- Wayne County, 0.51 mi W of Lake Como
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.850, -75.340
Strong thunderstorm winds knocked down numerous trees.
Thunderstorm Wind, Wayne
- When
- July 3, 2:49 PM EST
- Where
- Wayne County, Starlight
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -75.330
Strong thunderstorm winds knocked down numerous trees.
Thunderstorm Wind, Wayne
- When
- July 3, 2:57 PM EST
- Where
- Wayne County, Equinunk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.850, -75.220
Strong thunderstorm winds knocked down multiple trees and wires.
Thunderstorm Wind, Wayne
- When
- July 3, 3:02 PM EST
- Where
- Wayne County, 0.48 mi ENE of Lookout
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.783, -75.162
Strong thunderstorm winds knocked down a tree near the intersection of Wilcox and Galloway Roads.
Thunderstorm Wind, Luzerne
- When
- July 3, 3:54 PM EST
- Where
- Luzerne County, 1.5 mi NNW of Harding
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 41.391, -75.830
Strong thunderstorm winds knocked down trees on wires on State Route 92.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New Jersey, July 3, 20252 deaths · $50,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in New York, July 3, 2025$25 million · 2 in hail · 60 events
- Flash Flooding and Hail in Wisconsin, July 3 to 4, 2025$510,000 · 1 in hail · 11 events
- Flash Flooding in Texas, July 3, 2025$225,000 · 9 events
- Damaging Winds in Connecticut, July 3, 20251 injured · $55,000 · 60 kt wind · 12 events
- Hail and Damaging Winds in North Dakota, July 3 to 4, 2025$90,000 · 1 in hail · 9 events
- Damaging Winds in Massachusetts, July 3, 2025$40,000 · 54 kt wind · 12 events
- Hail and Damaging Winds in New York, July 3, 2025$32,000 · 1.5 in hail · 13 events
- Damaging Winds in New Jersey, July 3, 202554 kt wind · 37 events
- Hail and Damaging Winds in Vermont, July 3, 2025$31,000 · 1.5 in hail · 10 events
- Hail and Damaging Winds in New York, July 3, 2025$20,000 · 1 in hail · 11 events
- Hail and Damaging Winds in New York, July 3, 20251 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276458, 1276454, 1276453, 1275497, 1275501, 1275499, 1275502, 1275503, 1275505, 1275508.